Illinois, 2007

Ice Storm in Illinois, February 24, 2007

February 24, 2007 · NWS ILX · 12 events in 12 counties and zones

A strong winter storm lifted into the Midwest from the southern Plains on the 24th, bringing a wintry mix of precipitation to portions of central Illinois. Ice accumulations of one quarter to one inch were common.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A strong winter storm lifted into the Midwest from the southern Plains on the 24th, bringing a wintry mix of precipitation to portions of central Illinois. Ice accumulations of one quarter to one inch were common. The heaviest ice accumulations fell across Knox, Stark and Marshall counties where significant tree and power line damage occurred. Elsewhere, the ice was primarily a travel hazard.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Feb 24, 4:30 AM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Feb 24, 4:30 AM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
430 AM CST SAT FEB 24 2007

.DISCUSSION...
LOTS OF ISSUES WERE ADDRESSED TODAY WITH ANOTHER MAJOR STORM SYSTEM
AIMED AT THE MIDWEST THIS WEEKEND. MODELS CONTINUE SLOWER AND
FURTHER SOUTH POSITION OF DEEP LOW PRESSURE TRACK AND COOLER TREND
OVER CENTRAL IL WHICH PUTS NORTHERN AREAS AT RISK OF FREEZING RAIN
AND SLEET LATER THIS MORNING/AFTERNOON AND POSSIBLY INTO THIS
EVENING ESPECIALLY FROM I-74 NORTH. FLOOD WATCH WILL CONTINUE TODAY
AND TONIGHT WITH HEAVY RAINS POSSIBLE THIS AFTERNOON AND EVENING.
ADDRESSING STRONGER WINDS THIS AFTERNOON AND EVENING AND CLOSE TO
WIND ADVISORY CRITERIA. SPC HAS GENERAL RISK OF THUNDER ACROSS
CENTRAL AND SOUTHERN IL WITH SLIGHT RISK OF SEVERE STORMS SSW OF IL
OVER SW HALF OF MO. GFS APPEARS MORE PROGRESSIVE WITH EXITING STRONG
LOW PRESSURE SUNDAY NIGHT AS IT WEAKENS.

.SHORT TERM...TODAY THROUGH MONDAY
10Z/4 AM SURFACE MAP SHOWS 989 MB LOW PRESSURE DEEPENING OVER FAR SE
CO WITH A WARM FRONT EXTENDING INTO SW MO/TN. 1039 MB CANADIAN HIGH
PRESSURE WAS OVER HUDSON BAY AND RIDGING SOUTH ACROSSS THE OHIO
VALLEY. EAST BREEZES OVER IL BETWEEN THESE WX SYSTEMS OVER IL HAS
ADVECTED IN LOWER DEWPOINTS IN THE UPPER TEENS AND LOWER 20S ACROSS
CENTRAL/SE IL. THE FREEZING LINE WAS JUST NE OF A MACOMB TO
SPRINGFIELD TO LAWRENCEVILLE...WITH TEMPS 25 TO 30F NE OF THIS LINE
AND LOW TO MID 30S SW. WIDESPREAD PRECIPITATION WAS OVER CENTRAL
MO/IA WITH EMBEDDED THUNDERSTORMS FUELED BY 40 KNOT OR STRONGER
SOUTHERLY LOW LEVEL JET. ALOFT A VERY STRONG 538 DM 500 MB CUTOFF LOW
AND NEGATIVE TITLED TROF WAS OVER NORTHERN NM/TX BORDER AND NEAR THE
CO/KS BORDER.

DRIER AIR IN PLACE WILL NEED TO BE SATURATED BEFORE PRECIPITATING SO
THIS WILL DELAY ONSET OF PRECIPITATION...AND MODELS MAY BE A BIT
QUICK MOVING IN QPF THIS MORNING. THINKING THAT PRECIPITATION WILL
MOVE INTO AREAS SW OF SPRINGFIELD AROUND 9 AM OR LATER...THEN NE
TOWARD I-74 EARLY THIS AFTERNOON. FAR NE AREAS AROUND DANVILLE MAY
BE LATE TODAY BEFORE PRECIPITATION MOVES IN. NOTICED NEW RUC MODELS
IS EVEN SLOWER BRINGING IN QPF WITH ITS QPF SW OF A BLOOMINGTON TO
LAWRENCEVILLE LINE BY 21Z/3 PM. AREAS ALONG AND NORTH OF A LEWISTOWN
TO CHAMPAIGN LINE LOOK LIKE BEST AREA AT RISK FOR FREEZING RAIN AND
SLEET BY AFTERNOON. ISSUED WINTER WX ADVISORY FOR THIS AREA LATE
MORNING AND AFTERNOON AND MAY NEED TO BE EXTENDED INTO THIS EVENING
AS LOW PRESSURE MOVES INTO EASTERN KS. SLEET ACCUMLUATIONS LESS THAN
A HALF INCH AND ICE ACCUMLULATIONS LESS THAN A QUARTER INCH. HIGHER
AMOUNTS POSSIBLE JUST NORTH OF ILX CWFA. FOLLOWED COOLER GUIDANCE
HIGHS TODAY RANGING FROM MID 30S FROM I-74 NORTH TO MID 40S FROM
JACKSONVILLE TO LAWRENCEVILLE SW. FORECAST SOUNDINGS SLOWLY WARM
LATE TODAY AND INTO THIS EVENING WITH FREEZING RAIN/SLEET CHANGING
TO RAIN IN NE AREAS. VERY TIGHT PRESSURE GRADIENT THIS AFTERNOON AND
EVENING AND WINDS COULD APPROACH WIND ADVISORY CRITERIA WITH
SUSTAINED AT 30 MPH AND GUSTS OF 40 TO 45 MPH. LOW PRESSURE MOVES
INTO NORHTERN MO BY MIDNIGHT AND SWINGS OCCLUDED FRONT EAST THROUGH
CENTRAL IL THIS EVENING WITH GOOD BET OF SHOWERS AND THUNDERSTORMS
THEN GET DRY SLOTTED FOR A TIME OVERNIGHT. DEEP LOW PRESSURE MOVES
INTO NORTHERN IL SUNDAY AFTERNOON AND COOLER AIR USHERS IN ON WEST
BREEZES. OCCASIONAL RAIN AND SNOW SHOWERS NW OF LINCOLN RAIN GOOD
CHANCE OF RAIN SHOWERS SE IL. SNOW ACCUMULATIONS LOOK LESS THAN A
HALF INCH WITH TEMPS IN THE 30S. KEPT CHANCE OF LIGHT SNOW SHOWERS
AROUND ON MON WITH LOW PRESSURE OVER SOUTHERN PARTS OF LAKE MI/LOWER
MI AND IL IN CYCLONIC FLOW WITH LOW CLOUDS LINGER AT LEAST THROUGH
MON NIGHT. COOLED HIGHS MON INTO MID TO UPPER 30S.

.LONG TERM...TUESDAY THROUGH FRIDAY.
PARTLY TO MOSTLY CLOUDY SKIES TUE AS WEAK HIGH PRESSURE SLOWLY MOVES
IN BY TUE NIGHT WITH BETTER CLEARING THEN. THEN STORM SYSTEM LOOKS
TO ARRIVE WED NIGHT/THU WITH MAINLY CHANCE OF RAIN WITH SNOW CHANCES
MORE OVER NORTHERN IL. LITTLE OR NO CHANGES MADE TO EXTENDED
FORECAST.

&&

.HYDROLOGY...
MANY AREAS IN CENTRAL AND SE IL HAVE SEEN A RELEASE OF WATER FROM THE
MELTING SNOW PACK...AND DITCHES ARE ALREADY FULL OF WATER IN SEVERAL
AREAS. THE RAINFALL RATES THIS AFTERNOON AND EVENING WILL LIKELY BE
A QUARTER TO HALF INCH PER HOUR AND POSSIBLY MORE WITH THUNDERSTORMS.
WITH THE GROUND FROZEN DOWN TO ABOUT 4 INCHES...RUNOFF WILL BE
PROMINENT. RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE COMMON. THE
SNOW ON THE GROUND IN OUR CENTRAL CWA STILL HOLDS ABOUT A HALF INCH
TO AN INCH OF WATER. THE RAIN WILL LIKELY MELT THE SNOW...CAUSING
FLOODING PROBLEMS IN MANY AREAS. EVEN OUR SE CWA FROM I-70 SE..WHICH
HAD LITTLE SNOW...HAS RIVERS NEAR FLOOD FROM RECENT RAINS. FEEL
THERE IS ENOUGH POTENTIAL FOR CITY STREETS WITH CLOGGED DRAINS...
AND RURAL STREAMS AND DITCHES... TO BECOME OVERWHELMED WITH RAIN AND
MELTING SNOW. THAT A FLOOD WATCH CONTINUES FOR OUR WHOLE CWA FROM 9
AM TODAY THROUGH 6 AM SUNDAY MORNING.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH 9 AM TODAY THROUGH 6 AM SUNDAY MORNING FOR
ILZ027>031-036>038-040>057-061>063-066>068-071>073.

WINTER WEATHER ADVISORY 9 AM THROUGH 6 PM TODAY FOR
FULTON...KNOX...STARK...MARSHALL...WOODFORD...PEORIA...
TAZEWELL...MCLEAN COUNTIES
WINTER WEATHER ADVISORY NOON TO 6 PM TODAY FOR CHAMPAIGN AND
VERMILION COUNTIES

&&

HUETTL
Hazardous weather outlook, Feb 24, 6:12 AM CST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
612 AM CST SAT FEB 24 2007

ILZ027>031-036>038-251200-
FULTON-KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD-
612 AM CST SAT FEB 24 2007

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON...
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A STRONG STORM SYSTEM WILL MOVE INTO THE REGION TODAY.
PRECIPITATION WITH THIS SYSTEM WILL START THIS MORNING AND COULD
BEGIN AS A MIXTURE OF LIGHT FREEZING RAIN AND SLEET...ESPECIALLY
ALONG AND NORTH OF A LEWISTOWN TO BLOOMINGTON LINE. ANY FREEZING
PRECIPITATION WILL CHANGE TO ALL RAIN AROUND 6 PM...AS
TEMPERATURES CLIMB ABOVE THE FREEZING MARK. THE RAIN WILL BECOME
HEAVY AT TIMES SATURDAY AFTERNOON AND EVENING...BEFORE TAPERING
OFF LATE SATURDAY NIGHT. BETWEEN 1 AND 2 INCHES OF RAIN IS
ANTICIPATED. THE HEAVY RAIN...COMBINED WITH RECENT SNOW-MELT AND
PARTIALLY FROZEN GROUND...COULD LEAD TO FLOODING IN SOME AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AS THE SYSTEM MOVES NORTHEAST...COLDER AIR WILL MOVE IN AND
CHANGE THE PRECIPITATION TO ALL SNOW ON SUNDAY. ANY ACCUMULATION
OF SNOW THAT OCCURS ON SUNDAY WILL BE MINIMAL...GENERALLY 1 INCH
OR LESS. STAY TUNED TO LATER FORECASTS FOR UPDATED INFORMATION ON
THIS DEVELOPING STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ045-046-251200-
CHAMPAIGN-VERMILION-
612 AM CST SAT FEB 24 2007

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM CST
THIS AFTERNOON...
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A STRONG STORM SYSTEM WILL MOVE INTO THE REGION TODAY.
PRECIPITATION WITH THIS SYSTEM WILL START AROUND NOON AND COULD
BEGIN AS A MIXTURE OF LIGHT FREEZING RAIN AND SLEET...ESPECIALLY
ALONG AND NORTH OF A CHAMPAIGN TO DANVILLE LINE. ANY FREEZING
PRECIPITATION WILL CHANGE TO ALL RAIN AROUND 6 PM...AS TEMPERATURES
CLIMB ABOVE THE FREEZING MARK. THE RAIN WILL BECOME HEAVY AT TIMES
SATURDAY AFTERNOON AND EVENING...BEFORE TAPERING OFF LATE SATURDAY
NIGHT. BETWEEN 1 AND 2 INCHES OF RAIN IS ANTICIPATED. THE HEAVY
RAIN...COMBINED WITH RECENT SNOW-MELT AND PARTIALLY FROZEN
GROUND...COULD LEAD TO FLOODING IN SOME AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ040>044-047>057-061>063-066>068-071>073-251200-
CASS-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MASON-MENARD-
MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-
612 AM CST SAT FEB 24 2007

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A STRONG STORM SYSTEM WILL MOVE INTO THE REGION ON SATURDAY...
SPREADING RAIN ACROSS CENTRAL AND SOUTHEAST ILLINOIS. THE RAIN
WILL BECOME HEAVY AT TIMES SATURDAY AFTERNOON AND EVENING...BEFORE
TAPERING OFF LATE SATURDAY NIGHT. A FEW THUNDERSTORMS WILL ALSO BE
POSSIBLE...HOWEVER SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.
BETWEEN 1 AND 2 INCHES OF RAIN WILL FALL. THE HEAVY
RAIN...COMBINED WITH RECENT SNOW-MELT AND PARTIALLY FROZEN
GROUND...COULD LEAD TO FLOODING IN SOME AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AS THE SYSTEM MOVES NORTHEAST...COLDER AIR WILL MOVE IN AND
CHANGE THE PRECIPITATION TO ALL SNOW BY SUNDAY. ANY ACCUMULATION
OF SNOW THAT OCCURS ON SUNDAY WILL BE MINIMAL...GENERALLY LESS
THAN 1 INCH. STAY TUNED TO LATER FORECASTS FOR UPDATED INFORMATION
ON THIS DEVELOPING STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

AUTEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 ice storm. Local standard time, as filed.

Ice Storm, Stark

When
February 24, 8:00 AM CST to 11:30 PM CST
Where
Stark forecast zone
Reported by
Trained Spotter
Coordinates
41.093, -89.797 (the zone’s center; the record gives no point)

Ice Storm, Fulton

When
February 24, 9:00 AM CST to 11:30 PM CST
Where
Fulton forecast zone
Reported by
Trained Spotter
Coordinates
40.473, -90.207 (the zone’s center; the record gives no point)

Ice Storm, Knox

When
February 24, 9:00 AM CST to 11:30 PM CST
Where
Knox forecast zone
Reported by
Trained Spotter
Coordinates
40.932, -90.213 (the zone’s center; the record gives no point)

Ice Storm, Schuyler

When
February 24, 9:00 AM CST to 11:30 PM CST
Where
Schuyler forecast zone
Reported by
Trained Spotter
Coordinates
40.158, -90.615 (the zone’s center; the record gives no point)

Ice Storm, Marshall

When
February 24, 10:00 AM CST to 11:30 PM CST
Where
Marshall forecast zone
Reported by
Trained Spotter
Coordinates
41.033, -89.345 (the zone’s center; the record gives no point)

Ice Storm, Woodford

When
February 24, 10:00 AM CST to 11:30 PM CST
Where
Woodford forecast zone
Reported by
Trained Spotter
Coordinates
40.788, -89.211 (the zone’s center; the record gives no point)

Ice Storm, Mason

When
February 24, 11:00 AM CST to 11:30 PM CST
Where
Mason forecast zone
Reported by
Trained Spotter
Coordinates
40.240, -89.917 (the zone’s center; the record gives no point)

Ice Storm, Peoria

When
February 24, 11:00 AM CST to 11:30 PM CST
Where
Peoria forecast zone
Reported by
Trained Spotter
Coordinates
40.788, -89.760 (the zone’s center; the record gives no point)

Ice Storm, Tazewell

When
February 24, 11:00 AM CST to 11:30 PM CST
Where
Tazewell forecast zone
Reported by
Trained Spotter
Coordinates
40.508, -89.513 (the zone’s center; the record gives no point)

Ice Storm, McLean

When
February 24, 3:00 PM CST to 11:30 PM CST
Where
McLean forecast zone
Reported by
Trained Spotter
Coordinates
40.491, -88.847 (the zone’s center; the record gives no point)

Ice Storm, Vermilion

When
February 24, 3:00 PM CST to 11:30 PM CST
Where
Vermilion forecast zone
Reported by
Trained Spotter
Coordinates
40.183, -87.733 (the zone’s center; the record gives no point)

Ice Storm, Champaign

When
February 24, 4:30 PM CST to 11:30 PM CST
Where
Champaign forecast zone
Reported by
Trained Spotter
Coordinates
40.140, -88.199 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 15257, 15250, 15251, 15256, 15252, 15260, 15253, 15255, 15258, 15254, 15259, 15249.